Ohio, 2012

High Wind in Ohio, December 20 to 21, 2012

December 20 to 21, 2012 · NWS ILN · 3 events in 3 counties and zones

In the wake of a cold front with strong low pressure crossing east through the lower great lakes in the late afternoon of December 20th, numerous wind gusts over 50 mph occurred. Out of the 40 recorded gusts over 45 mph, three of them were over 58 mph and crossed into the high wind category.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

In the wake of a cold front with strong low pressure crossing east through the lower great lakes in the late afternoon of December 20th, numerous wind gusts over 50 mph occurred. Out of the 40 recorded gusts over 45 mph, three of them were over 58 mph and crossed into the high wind category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 20, 4:32 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 20, 4:32 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
432 PM EST THU DEC 20 2012

.SYNOPSIS...
STRONG LOW PRESSURE WILL BRING COLDER TEMPERATURES...WINDY
CONDITIONS...AND LIGHT SNOW ACCUMULATIONS TONIGHT AND FRIDAY.
HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION FOR THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
VIGOROUS LOW CENTERED OVER ILLINOIS WILL MOVE ACROSS EAST
NORTHEAST ACROSS THE SOUTHERN GREAT LAKES TONIGHT. A STRONG COLD
FRONT EXTENDING FROM LAKE MICHIGAN SOUTHEASTWARD INTO INDIANA WILL
REACH OUR WESTERN ZONES EARLY THIS EVENING. AHEAD OF THIS
FRONT...A BROKEN LINE OF CONVECTION IS PUSHING EASTWARD ACROSS THE
FORECAST AREA. STRONG LOW LEVEL LAPSE RATES AND SOME CLEARING IN
THIS CORRIDOR OF WEAK INSTABILITY IS HELPING TO BRING STRONGER
WINDS TO THE SURFACE AS THIS LINE MOVES ACROSS THE AREA. GENERALLY
HAVE BEEN SEEING 40 TO 45 KT GUSTS AS THIS LINE PASSES. THEREFORE
CONTINUE AN SPS TO HIGHLIGHT THE HAZARDS FROM THIS PARTICULAR
LINE.

THE AFOREMENTIONED COLD FRONT WILL SWEEP ACROSS THE AREA THIS
EVENING. ONCE THIS OCCURS...STRONG COLD ADVECTION AND A 45 TO 50
KT 925 HPA JET WILL BRING WINDY CONDITIONS TO THE AREA. IT
APPEARS THAT WIND GUSTS COULD APPROACH 40 TO 45 KTS FOR SEVERAL
HOURS ACROSS THE SOUTH THIS EVENING AND INTO EARLY FRIDAY MORNING.
THE STRONGER WINDS WILL THEN SPREAD NORTHWARD OVER THE OVERNIGHT
HOURS. ALSO...THE COMBINATION OF RAPIDLY FALLING
TEMPERATURES AND WIND WILL BRING WIND CHILLS DOWN INTO THE LOWER
TEENS TONIGHT. WILL CONTINUE THE WIND ADVISORY FOR THE ENTIRE
AREA THROUGH FRIDAY AFTERNOON.

WRAPAROUND SNOW SHOWERS WILL BEGIN TO PUSH INTO THE AREA LATE THIS
EVENING. MODEL QPF VALUES CONTINUE TO INDICATE LIGHT ACCUMULATIONS
TONIGHT ON THE ORDER OF 1 TO 2 INCHES. ADDITIONAL IMPACTS FROM
THE COMBINATION OF SNOW AND WIND WILL BE REDUCED VISIBILITIES DUE
TO BLOWING SNOW...MAINLY ACROSS THE NORTHERN TWO THIRDS OF THE
FORECAST AREA. WINTER WEATHER ADVISORY WILL THEREFORE GO INTO
AFFECT THIS EVENING AND THROUGHOUT FRIDAY ACROSS THOSE ZONES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SNOW SHOWERS AND WIND WILL CONTINUE INTO THE DAY FRIDAY AS THE LOW
MARCHES EASTWARD INTO NEW ENGLAND AND THE FORECAST AREA SITS
UNDERNEATH WRAPAROUND PRECIPITATION. THE TREND WILL BE FOR SNOW
SHOWERS TO TAPER OFF FROM SOUTHWEST TO NORTHEAST DURING THE DAY
FRIDAY. MODELS ARE INDICATING ANOTHER 1 TO 2 INCHES OF SNOW
ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA...BRINGING THE
STORM TOTAL TO 2 TO 4 ACROSS THE WINTER WEATHER ADVISORY ZONES...
AND LIGHTER AMOUNTS TO THE SOUTH. HOWEVER...THE HI RES MODELS ARE
HINTING AT POTENTIAL MESOSCALE BANDING OF SNOW DURING THE
AFTERNOON SOMEWHERE ACROSS THE NORTH...DUE TO ENHANCEMENTS OFF
LAKE MICHIGAN. IF ONE OF THESE BANDS WERE TO SETUP AND PERSIST FOR
A FEW HOURS THEN WE COULD SEE LOCALIZED AMOUNTS OF SNOW
ACCUMULATION GREATER THAN CURRENTLY FORECAST.

WINDS WILL BE STRONGEST ACROSS THE NORTH ON FRIDAY...CLOSER TO THE
LOW AND STRONGER PORTIONS OF THE LOW LEVEL JET. WITH THE ONGOING
COLD ADVECTION EXPECTED WINDS TO MEET ADVISORY CRITERIA IN MOST
LOCATIONS DURING THE DAY.

WINDS WILL SLOWLY SUBSIDE FRIDAY NIGHT. SNOW SHOWERS MAY LINGER
ACROSS THE NORTH INTO THE START OF THE NIGHT. THE LOW WILL HAVE
MOVED FAR ENOUGH FROM OUR AREA FRIDAY NIGHT TO CUT OFF THE
MOISTURE FETCH ACROSS OUR AREA. HIGH PRESSURE WILL ALSO BEGIN TO
BUILD INTO THE AREA. THIS SHOULD LEAVE OUR FORECAST AREA DRY BY
SATURDAY MORNING.

HIGH PRESSURE WILL BRING FAIR CONDITIONS ON SATURDAY...BUT THE DAY
WILL BE A COLD ONE WITH TEMPERATURES STRUGGLING TO REACH THE MIDDLE
30S. WITH HIGH PRESSURE IN PLACE SATURDAY NIGHT...RADIATIONAL
COOLING WILL HELP TEMPERATURES DROP INTO THE UPPER TEENS TO LOW
20S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A CHALLENGING AND HIGHLY VARIABLE FCST PERIOD WITH TWO SYSTEMS TO
AFFECT THE CWA. FIRST SYSTEM FOR CHRISTMAS EVE HAS LITTLE IF ANY
WINTER POTENTIAL. LATEST GFS HAS WEAK SYSTEM MAINLY ACROSS THE FAR
SOUTH PORTIONS OF CWA WHILE ECMWF MORE POTENT. WILL GO WITH A BLEND
BUT TRENDING TOWARD THE ECMWF. WILL GO WITH HIGH CHANCE POPS FOR NOW
FOR MONDAY AND INTO MONDAY EVENING. BELIEVE ARRIVAL WILL BE LATE
ENOUGH FOR MAINLY RAIN WITH POSSIBLE BRIEF MIX MONDAY MORNING.
SHOULD BE MAINLY DRY FOR CHRISTMAS DAY. MODELS ALL DEVELOPING
SIGNIFICANT STORM SYSTEM FOR WEDNESDAY INTO EARLY THURSDAY. WHILE
CONFIDENCE IS FAIRLY HIGH OF A WINTER IMPACT ON THE CWA...MODELS
HAVE BEEN CHANGING ON PLACEMENT OF STORM AND THUS PRECIP TYPE AND
AMOUNT. PREVIOUS MODELS HAD SYSTEM TO THE WEST OF AREA BUT NOW HAVE
MOVED IT TO EAST. THIS HAS PUT CWA IN FAVORABLE SNOW OR MIX AREA AND
SIGNIFICANT WINTER STORM EVENT. IF MODELS TREND ANY FURTHER
EASTWARD...SOMEWHAT LESS SNOW AND WINTRY MIX WOULD OCCUR. WILL GO
WITH A RAIN/SNOW MIX FOR WEDNESDAY WITH THE UNCERTAINTY CHANGING TO
ALL SNOW WEDNESDAY NIGHT AND THURSDAY. HAVE BUMPED TEMPS DOWN MOST
OF LONG RAIN PERIOD ESPECIALLY WEDNESDAY AND THURSDAY. MAY NOT BE
LOW ENOUGH ON WEDNESDAY IF SNOW BECOMES PREDOMINANT WHICH COULD
CERTAINLY BE THE CASE IF CURRENT MODEL TRENDS CONTINUE.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
A STRONG STORM SYSTEM OVER NRN IL WILL TRACK NORTHEAST ACRS SRN
LWR MI TONIGHT BRINGING VERY STRONG WINDS THROUGH THE TAF PERIOD.
SOUTHEAST WINDS WILL STRENGTHEN AND VEER AS A COLD FRONT APPROACHES
TODAY. SHOWERS AHEAD OF THE FRONT HAVE GENERALLY RESULTED IN MVFR
CONDITIONS. THE STRONG COLD FRONT WHICH IS PUSHING INTO WESTERN
INDIANA WILL SWEEP EAST ACRS THE TAF SITES BETWEEN 21Z AND 23Z.
THE WIND SHIFT WILL BE SLIGHT WITH THE FRONTAL PASSAGE BUT WIND
SPEEDS AND GUSTS WILL INCREASE WITH GUSTS UP TO 40 KTS POSSIBLE.
THERE MAY BE A TEMPORARY IMPROVEMENT TO VFR IMMEDIATELY BEHIND
THE FRONT. MVFR CEILINGS WILL SPREAD BACK ACROSS THE ENTIRE
REGION LATER TONIGHT AND SNOW SHOWERS WILL DEVELOP WHICH WILL LKLY
LOWER VISIBILITIES TO IFR. SNOW SHOWERS AND STRONG WESTERLY WINDS
WILL CONTINUE ON FRIDAY.

OUTLOOK...MVFR CEILINGS AND MVFR TO IFR VISIBILITIES EXPECTED TO
CONTINUE INTO FRIDAY AFTN WITH MVFR CEILINGS POSSIBLY LINGERING
INTO SATURDAY MORNING. WIND GUSTS FROM 25 TO 40 KT EXPECTED TO
CONTINUE INTO FRIDAY. MVFR CEILINGS POSSIBLE MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 PM EST
     FRIDAY FOR OHZ026-034-035-042>046-051>056-060>065-070>072-
     074.
     WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR KYZ089>100.
IN...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 PM EST
     FRIDAY FOR INZ050-058-059-066.
     WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...PADGETT
AVIATION...AR
Hazardous weather outlook, Dec 20, 6:10 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EST THU DEC 20 2012

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-212315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-HOCKING-
610 PM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-212315-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
610 PM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

LIGHT SNOW ACCUMULATIONS UNDER AN INCH AND A HALF ARE POSSIBLE
OVERNIGHT TONIGHT. REDUCED VISIBILITIES ARE POSSIBLE AT TIMES DUE
TO BLOWING SNOW. ALSO...ONCE TEMPERATURES DROP BELOW
FREEZING LATE TONIGHT...SLICK SPOTS MAY DEVELOP ON AREA ROADWAYS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WIND ADVISORY.

LIGHT SNOW IS EXPECTED TO CONTINUE INTO FRIDAY MORNING. SLICK
SPOTS COULD CONTINUE TO EXIST ALONG AREA ROADWAYS DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Dec 20, 1:50 PM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
150 PM EST THU DEC 20 2012

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-202300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...KENTON...CELINA...WAPAKONETA...GREENVILLE...SIDNEY...
BELLEFONTAINE...PIQUA...URBANA...SPRINGFIELD...EATON...DAYTON...
XENIA...HAMILTON...LEBANON...WILMINGTON...CINCINNATI...MILFORD...
GEORGETOWN
150 PM EST THU DEC 20 2012

...STRONG AND POTENTIALLY DAMAGING WINDS TO AFFECT THE REGION
THIS AFTERNOON...

A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE REGION THIS AFTERNOON.
WINDS WILL SHIFT TO THE SOUTHWEST AND GUST UP TO 55 MPH WITH THE
PASSAGE OF THIS FRONT. THIS FRONT AND ASSOCIATED STRONG WINDS WILL
PUSH INTO THE RICHMOND...CONNERSVILLE AND VERSAILLES AREAS AROUND
3 PM AND TO THE SIDNEY...DAYTON AND CINCINNATI AREAS BY 4 PM.

WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS. YOU MAY WANT TO SECURE LOOSE ITEMS SUCH AS
LIGHT WEIGHT CHRISTMAS DECORATIONS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE.

KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-202300-
LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-
PICKAWAY-FAIRFIELD-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...VANCEBURG...MARYSVILLE...DELAWARE...
LONDON...COLUMBUS...NEWARK...WASHINGTON COURT HOUSE...
CIRCLEVILLE...LANCASTER...CHILLICOTHE...LOGAN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
150 PM EST THU DEC 20 2012

...STRONG AND POTENTIALLY DAMAGING WINDS TO AFFECT THE REGION
THIS AFTERNOON...

A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE REGION THIS AFTERNOON.
WINDS WILL SHIFT TO THE SOUTHWEST AND GUST UP TO 55 MPH WITH THE
PASSAGE OF THIS FRONT. THIS FRONT AND ASSOCIATED STRONG WINDS WILL
PUSH INTO WESTERN OHIO AROUND 4 PM AND THEN INTO THE MADISON...
COLUMBUS...CHILLICOTHE AND PORTSMOUTH AREAS BETWEEN 5 PM AND 6 PM.

WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS. YOU MAY WANT TO SECURE LOOSE ITEMS SUCH AS
LIGHT WEIGHT CHRISTMAS DECORATIONS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE.

AR
Special weather statement, Dec 20, 3:31 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EST THU DEC 20 2012

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-210000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...KENTON...CELINA...WAPAKONETA...GREENVILLE...SIDNEY...
BELLEFONTAINE...PIQUA...URBANA...SPRINGFIELD...EATON...DAYTON...
XENIA...HAMILTON...LEBANON...WILMINGTON...CINCINNATI...MILFORD...
GEORGETOWN
331 PM EST THU DEC 20 2012

..STRONG AND POTENTIALLY DAMAGING WINDS TO AFFECT THE REGION THIS
AFTERNOON...

A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE REGION THIS AFTERNOON.
WINDS WILL SHIFT TO THE SOUTHWEST AND GUST UP TO 55 MPH WITH THE
PASSAGE OF THIS FRONT. THIS FRONT AND ASSOCIATED STRONG WINDS WILL
PUSH INTO THE RICHMOND...CONNERSVILLE AND VERSAILLES AREAS BY 4
PM AND AND TO THE SIDNEY...DAYTON AND CINCINNATI AREAS BETWEEN 4
PM AND 5 PM. THE STRONGEST WINDS WILL LAST FOR UP TO 2 HOURS.
ADDITIONAL STRONG WINDS ARE EXPECTED LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS.

WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS. YOU MAY WANT TO SECURE LOOSE ITEMS SUCH AS
LIGHT WEIGHT CHRISTMAS DECORATIONS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE.

KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-210000-
LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-
PICKAWAY-FAIRFIELD-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...VANCEBURG...MARYSVILLE...DELAWARE...
LONDON...COLUMBUS...NEWARK...WASHINGTON COURT HOUSE...
CIRCLEVILLE...LANCASTER...CHILLICOTHE...LOGAN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
331 PM EST THU DEC 20 2012

...STRONG AND POTENTIALLY DAMAGING WINDS TO AFFECT THE REGION
THIS AFTERNOON...

A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE REGION THIS AFTERNOON.
WINDS WILL SHIFT TO THE SOUTHWEST AND GUST UP TO 55 MPH WITH THE
PASSAGE OF THIS FRONT. THIS FRONT AND ASSOCIATED STRONG WINDS WILL
PUSH INTO WESTERN OHIO AROUND 4 PM AND THEN INTO THE MADISON...
COLUMBUS...CHILLICOTHE AND PORTSMOUTH AREAS BETWEEN 5 PM AND 6 PM.
THE STRONGEST WINDS WILL LAST FOR UP TO 2 HOURS AFTER THE FRONTAL
PASSAGE. ADDITIONAL STRONG WINDS ARE EXPECTED LATE THIS EVENING
THROUGH THE OVERNIGHT HOURS.

WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS. YOU MAY WANT TO SECURE LOOSE ITEMS SUCH AS
LIGHT WEIGHT CHRISTMAS DECORATIONS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE.
Special weather statement, Dec 20, 6:02 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EST THU DEC 20 2012

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-210930-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...VERSAILLES...LAWRENCEBURG...
RISING SUN...VEVAY...CARROLLTON...WARSAW...BURLINGTON...
INDEPENDENCE...ALEXANDRIA...OWENTON...WILLIAMSTOWN...FALMOUTH...
BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG...
CHILLICOTHE...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
602 PM EST THU DEC 20 2012

..LIGHT SNOW ACCUMULATIONS AND REDUCED VISIBILITIES TONIGHT...

LIGHT SNOW WILL MOVE INTO THE AREA LATE THIS EVENING. OVERNIGHT
ACCUMULATIONS ARE EXPECTED TO BE UNDER ONE AND A HALF INCHES. THE
COMBINATION OF SNOWFALL AND WINDY CONDITIONS WILL CAUSE REDUCED
VISIBILITIES AT TIMES. THESE CONDITIONS MAY PRODUCE TRAVEL
DIFFICULTIES. USE EXTRA CAUTION WHILE DRIVING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Preble

When
December 20, 6:11 PM EST to December 21, 6:11 PM EST
Where
Preble forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

The Ohio Department of Transportation road sensor located 2 miles southwest of New Paris measured a 58 mph gust on the afternoon of the 20th.

High Wind, Greene

When
December 20, 6:33 PM EST to December 21, 6:33 PM EST
Where
Greene forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The Ohio Department of Transportation road sensor located 1 mile east-southeast of Bowersville measured a 58 mph gust on the afternoon of the 20th. Elsewhere in the county, the AWOS at Wright-Patterson Air Force Base measured a gust of 54 mph at 17:43.

High Wind, Darke

When
December 20, 6:35 PM EST to December 21, 6:35 PM EST
Where
Darke forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The Darke county AWOS measured a 60 mph gust at 18:35 on the afternoon of the 20th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418258, 418257, 418256.